Warning: Simvastatin with antiarrhythmic agent can lead to muscle damage

Twitter icon
Facebook icon
LinkedIn icon
e-mail icon
Google icon
FDA warns about mixing cholesterol and heart drugs. Source: www.rochesterhomepage.net  

The FDA has notified healthcare professionals that simvastatin taken with the antiarrhythmic agent amiodarone can cause rhabdomyolysis, a rapid breakdown of skeletal muscle tissue, which can lead to kidney failure or death.

The agency said that the risk increases when a dose of simvastatin greater than 20 mg per day is given with amiodarone. The agent is marketed as Cordarone by Wyeth-Ayerst Laboratories and Pacerone by Upsher-Smith Laboratories.

Although a revision of the simvastatin labeling in 2002 described an increased risk of rhabdomyolysis when amiodarone is taken with simvastatin doses greater than 20 mg daily, the FDA said that it continues to receive reports of rhabdomyolysis in patients treated concurrently with amiodarone and simvastatin.

In nearly all of the 52 reports of muscle injury that the FDA received, people were hospitalized.

"If you are starting therapy with simvastatin, or your dose of simvastatin is being increased, contact your doctor immediately if you experience symptoms of unexplained muscle injury, such as muscle cramps, pain, tenderness, stiffness or spasm," the advisory said.

While the agency said the risk of rhabdomyolysis is increased when higher doses of simvastatin are administered with amiodarone, "the precise mechanism is unknown, but is related to the fact that amiodarone inhibits the cytochrome P450 3A4 (CYP3A4) enzyme." This is the same enzyme that metabolizes simvastatin.

Simvastatin is an active ingredient in Merck’s Zocor, Abbott Laboratories' Simcor and Vytorin, which is sold through a Merck and Schering-Plough joint venture.